North Dakota, 2024High Wind in North Dakota, June 5, 2024
June 5, 2024 · NWS FGF · 9 events in 8 counties and zones
A High Wind Warning was issued for the Devils Lake Basin on June 5th. Wind gusts were reported up to 71 MPH.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for the Devils Lake Basin on June 5th. Wind gusts were reported up to 71 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:40 AM CST, 1 hour 20 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms are expected this afternoon into the early evening, mainly across portions of the central and northern Red River Valley into adjacent areas of northwest and west central Minnesota.
- Winds will become very gusty from late morning through the early evening, with gusts to 50 mph along and west of the Red River Valley.
- Thursday, Friday, and Saturday afternoons all look to feature gusty northwest winds with a few showers.
Area forecast discussion, Jun 5, 8:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
940 AM CDT Wed Jun 5 2024
.KEY MESSAGES...
- Isolated strong to severe thunderstorms are expected this
afternoon into the early evening, mainly across portions of
the central and northern Red River Valley into adjacent areas
of northwest and west central Minnesota.
- Winds will become very gusty from late morning through the
early evening, with gusts to 50 mph along and west of the Red
River Valley.
- Thursday, Friday, and Saturday afternoons all look to feature
gusty northwest winds with a few showers.
&&
.UPDATE...
Issued at 940 AM CDT Wed Jun 5 2024
Sparingly seeing these weak echos actually reach the ground so
tempered pops a bit with a blend of high res cams. Overall
forecast remains on track with low chances for severe this
afternoon which will depend on the location of the passing
trough. Currently looks to be further east into MN by the time
thermos recover enough for afternoon convection shortening the
potential window for convection in our area.
UPDATE
Issued at 559 AM CDT Wed Jun 5 2024
Seeing a few mid level echoes on radar early this morning, not
sure much is actually reaching the ground. However, went ahead
and added some isolated morning showers to the forecast.
&&
.DISCUSSION...
Issued at 238 AM CDT Wed Jun 5 2024
...Synopsis...
There is more shortwave activity evident on water vapor imagery
early this morning over southeast Saskatchewan. Ensembles show
portions of this wave moving into northwest Minnesota by 18z or
so. Elongated 500/700mb low pressure will then set up from
southern Saskatchewan/southern Manitoba through the Great Lakes
through at least Saturday. Much less confidence enters the
forecast thereafter, in how this pattern may break down.
...Strong to severe thunderstorms today...
With morning sunshine and cold temperatures aloft, seeing about
500-1000J/kg of MLCAPE developing across northwest Minnesota
this afternoon. The upper jet will also be pushing into the FA
by later in the day. With very strong winds aloft, and steep mid
level lapse rates, any showers or storms that form have the
potential to mix these stronger winds to the surface. The new
SPC Day 1 Convective Outlook has portions of the central and
northern Valley into adjacent areas of northwest and west
central Minnesota in a marginal risk for severe weather, with
the main hazards being hail up to 1 inch and wind gusts up to 60
mph.
...Gusty winds today...
Unidirectional winds throughout the entire sounding are expected
today. 850mb winds by 00z Thu look to be about 35 knots along
and west of the Valley, and up to 40 across the Devils Lake
region. At 700mb, add another 5 to 10 knots to those values.
There is a decent surface pressure gradient and steady 850mb
cold advection. Think this is a good day to go with winds higher
than what the NBM shows, which will bring Wind Advisory criteria
into the Red River Valley as well. It will take a while before
the worst of the winds move in, which should be through the
afternoon into early evening.
...Thursday, Friday, and Saturday...
Overall the elongated low pressure across southern Canada to the
Great Lakes will take a while to break down, which means not
much change in the weather from Thursday through Saturday. The
upper jet continues to linger across the FA as well, holding on
the southern periphery of the low. Wind speeds may not be quite
as strong as today, but some areas could need a Wind Advisory
again Thursday. Some afternoon showers are also possible each
day.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 559 AM CDT Wed Jun 5 2024
The biggest thing for the TAFs will be the increasing wind
speeds today, with the biggest increase along and west of the
Red River Valley (especially KDVL). The windiest period should
be during the afternoon into early evening. Otherwise, there
could be some afternoon and early evening showers and
thunderstorms. Think it will be a lot of hit and miss, so only
tried to put timing into the KBJI TAF, where it may be most
likely this afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 9 PM CDT this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Advisory until 9 PM CDT this evening for MNZ001>004-007-
029.
&&
UPDATE...Godon/TT
DISCUSSION...Godon
AVIATION...GodonHazardous weather outlook, Jun 5, 3:12 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
412 AM CDT Wed Jun 5 2024
MNZ001>003-008-009-013>017-022>024-027-028-030>032-060915-
West Polk-Norman-Clay-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-
412 AM CDT Wed Jun 5 2024
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
There is a level 1 out of 5 risk for isolated severe
thunderstorms in northwestern Minnesota. The main hazards will be
hail up to 1 inch, and wind gusts up to 60 MPH.
Weather hazards expected...
Thunderstorm Risk...with an associated:
Hail Risk...up to quarter-sized.
Damaging Wind Risk...up to 60 MPH.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
060915-
Kittson-West Marshall-Wilkin-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
412 AM CDT Wed Jun 5 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
There is a wind advisory in effect for the area through 8 PM
tonight. Wind gusts up to 50 MPH expected.
Weather hazards expected...
Elevated Non Thunderstorm Wind Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-040-060915-
Roseau-Lake Of The Woods-Grant-
412 AM CDT Wed Jun 5 2024
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous severe weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.High Wind, Towner
- When
- June 5, 10:00 AM CST to 6:00 PM CST
- Where
- Towner forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
NDAWN site Perth 7 E reports sustained winds 40 to 47 mph.
High Wind, Western Walsh
- When
- June 5, 12:00 PM CST to 2:00 PM CST
- Where
- Western Walsh forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
NDAWN site Adams 5 N reports sustained winds 40 to 45 mph.
High Wind, Eddy
- When
- June 5, 1:00 PM CST to 7:00 PM CST
- Where
- Eddy forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
NDAWN site McHenry 8 N reports sustained winds 40 to 50 mph.
High Wind, Nelson
- When
- June 5, 1:55 PM CST to 1:59 PM CST
- Where
- Nelson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
High wind gust from the NDAWN station in Pekin.
High Wind, Cavalier
- When
- June 5, 2:00 PM CST to 2:05 PM CST
- Where
- Cavalier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Langdon ASOS reports a high wind gust.
High Wind, Benson
- When
- June 5, 2:00 PM CST to 2:05 PM CST
- Where
- Benson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Leeds RWIS reports a high wind gust of 62 MPH.
High Wind, Ramsey
- When
- June 5, 2:40 PM CST to 2:45 PM CST
- Where
- Ramsey forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Saint Michael RWIS reports a high wind gust of 71 MPH.
High Wind, Grand Forks
- When
- June 5, 4:00 PM CST to 4:05 PM CST
- Where
- Grand Forks forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
NDDOT station reports a high wind gust.
High Wind, Cavalier
- When
- June 5, 6:05 PM CST to 6:10 PM CST
- Where
- Cavalier forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
NDDOT station reports a high wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Flash Flooding in Mississippi, June 5, 2024$360,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornado in Virginia, June 5, 2024$250,000 · EF0 · 1 event
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Winds in Wisconsin, June 5, 2024$105,000 · 55 kt wind · 3 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189138, 1189137, 1189133, 1189130, 1189125, 1189126, 1189127, 1189129, 1189128.